Texas, 2010Flash Flooding in Texas, July 8, 2010
July 8, 2010 · NWS OUN · 3 events in 3 counties and zones
Moist, tropical air remained in place over northern Texas, with scattered showers and thunderstorms remaining a daily late morning into the afternoon occurrence. A weak boundary stalled close to I-44 by early afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist, tropical air remained in place over northern Texas, with scattered showers and thunderstorms remaining a daily late morning into the afternoon occurrence. A weak boundary stalled close to I-44 by early afternoon. Weak flow aloft did not allow for much movement of any thunderstorm, and with precipitable water values well over two inches, intense rainfall occurred over many areas. Flash flooding occurred over parts of northern Texas, and several roadways had to be closed due to water over top of them. The rainfall intensity and coverage decreased with the loss of daytime heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 8, 3:17 AM CST, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 8, 3:17 AM CST, 6 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
417 AM CDT THU JUL 8 2010
.DISCUSSION...FLASH FLOOD WATCH CONTINUES TODAY. SATELLITE DATA
ESTIMATING SOME INCREASE TO PRECIPITABLE WATER VALUES OVERNIGHT IN
THE VICINITY OF AN INVERTED TROUGH AXIS FROM NORTH TEXAS THROUGH
SOUTHEAST OKLAHOMA. MOISTURE IS SOMEWHAT LESS DEEP...BUT NO LESS
CAPABLE OF SUPPORTING HEAVY RAIN OVER THE REMAINDER OF THE REGION.
THE MAIN DIFFICULTY IS FORECASTING WHERE LIFTING MECHANISMS WILL
BECOME ORGANIZED. TRENDS SUGGEST IT MAY BE DIFFICULT TO FIND SUCH
ORGANIZATION IN OUR FORECAST AREA...OR AT LEAST THAT THE HEAVY RAIN
THREAT WILL BE SOMEWHAT MORE CONFINED IN AREAL COVERAGE BY THIS
EVENING.
THE ENTRANCE REGION OF AN UPPER JET NOW STRENGTHENING TO OUR NORTH...
AS WELL AS A SMALL WARM CORE LOW /LOCATED JUST EAST OF OKC/ WERE
SUPPORTING SCATTERED DOWNPOURS THIS MORNING. A COLD FRONT EXTENDED
FROM NEAR KANSAS CITY TO WICHITA TO THE OKLAHOMA PANHANDLE. THE
FRONT WAS MASKED SOMEWHAT BY NORTHERLY WINDS AHEAD OF IT...OWING TO
OUTFLOWS AND AN INVERTED SURFACE TROUGH THAT CAME UP FROM THE GULF
COAST YESTERDAY. WHILE THE MODELS ARE SIMILAR IN MOVING THE FRONT
THROUGH OKLAHOMA TODAY...IT APPEARS BASED ON OBS AND SATELLITE...
THAT THE NAM AND ECMWF HAVE A BETTER HANDLE ON THE NORTHERN JET
STREAM. THE RESULT IS A FLATTER...MORE ZONAL WESTERLY FLOW
DEVELOPING BEHIND THE COLD FRONT. THIS SETUP WILL TEND TO VEER
THE LOW LEVEL FLOW ALONG THE FRONT LATER TODAY...WHILE THE SLOW
AMPLIFICATION OF A TROPICAL WAVE IN SOUTH TEXAS ALSO DISRUPTS THE
LOW LEVEL FLOW UP INTO OUR AREA. THIS PLACES US IN A COL AREA AT
850-700 MB. HEATING AND CONVERGENCE IN THE FRONTAL ZONE SHOULD YIELD
WIDESPREAD DIURNAL THUNDERSTORMS WITH POTENTIAL FOR INTENSE RAIN
RATES. THE LACK OF INFLOW IN THE 850-700 MB LAYER...HOWEVER...
SUGGESTS STORMS WILL BE OF THE PULSE VARIETY...AND MAY NOT ANCHOR
OVER A PARTICULAR LOCATION FOR TOO LONG...AND MAY STRUGGLE TO GROW
UPSCALE. IF UPSCALE GROWTH INTO AN MCV DOES NOT OCCUR...THEN THE
ACTIVITY MAY TEND TO SHRINK IN COVERAGE OVERNIGHT. THIS IS CERTAINLY
REFLECTED IN THE NAM QPF. IT IS ALSO WORTH NOTING THAT AN MCV
ASSOCIATED WITH HIGH IMPACT FLOODING AT AMARILLO TEXAS THIS
MORNING...IS EMBEDDED WITHIN WEAK SOUTHERLY FLOW AT 600 MB...AND
SHOULD HAVE LITTLE INFLUENCE ON OUR FORECAST AREA.
WE CONSIDERED REMOVING A FEW NORTHERN OK COUNTIES FROM THE FLASH
FLOOD WATCH...BUT DECIDED IT WAS A BIT PREMATURE...AT LEAST UNTIL
THE FRONT MOVES THROUGH THAT REGION THIS MORNING. BASED ON THE NAM
FRONTAL/TROUGH STRUCTURE UP THROUGH 600 MB...THE DAY SHIFT MAY BE
ABLE TO REMOVE COUNTIES ROUGHLY NORTH OF A LINE FROM BECKHAM TO
GARFIELD TO NOBLE WITH THE AFTERNOON FORECAST PACKAGE.
BY FRIDAY EVENING...NORTHWEST FLOW HAS SET IN ALOFT...AND MID LEVEL
RIDGING ACROSS TEXAS SHOULD KEEP THE TROPICAL ACTIVITY OUT OF OUR
AREA. THE FORECAST THEN STARTS TO LOOK A LITTLE MORE TYPICAL OF
SUMMER...WITH TEMPERATURES WARMING TOWARD THE 90S AND POPS
DECREASING TO 20 OR 30 PERCENT. ONE NOTEWORTHY UPPER TROUGH IS
FORECAST TO ARRIVE MONDAY INTO EARLY TUESDAY...WHEN THUNDERSTORMS
MAY BECOME MORE ORGANIZED. THE GFS WAS PREFERRED IN THE FAR
EXTENDED...WHERE THE ECMWF SEEMS TOO PROGRESSIVE AND STRONG WITH
SOME OF ITS HIGH LATITUDE SYSTEMS...AND GFS FITS BETTER WITH THE
RECENT PATTERN. THE GFS AGAIN PROPS UP A RIDGE TO OUR EAST WHILE A
NEW TROUGH DROPS INTO THE PERSISTENT WEAKNESS TO OUR WEST. THAT
COULD AGAIN SET THE STAGE FOR MOIST FLOW UP FROM THE GULF BY LATE
NEXT WEEK...BUT CONFIDENCE IS FAIRLY LOW THAT FAR OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 86 72 85 69 / 70 60 40 20
HOBART OK 86 69 86 68 / 70 60 40 20
WICHITA FALLS TX 85 72 88 72 / 80 70 50 30
GAGE OK 82 64 85 61 / 50 40 10 10
PONCA CITY OK 84 71 84 67 / 70 50 30 10
DURANT OK 86 73 85 72 / 80 70 60 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR OKZ005>048-
050>052.
TX...FLASH FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR TXZ083>090.
&&
32/22
BURKEHazardous weather outlook, Jul 8, 3:55 AM CST, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
455 AM CDT THU JUL 8 2010
OKZ004>048-050>052-TXZ083>090-081700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
455 AM CDT THU JUL 8 2010
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
SEVERE THUNDERSTORMS ARE NOT EXPECTED.
DISCUSSION...
A DEEP LAYER OF MOIST AIR LOCATED OVER MUCH OF THE SOUTHERN
PLAINS... COMBINED WITH A WEAK COLD FRONT MOVING THROUGH THE
REGION... WILL RESULT IN A CONTINUATION OF SHOWERS AND THUNDERSTORMS
THROUGH TONIGHT. A RELATIVELY WEAK WIND SHEAR PATTERN WILL LIMIT THE
CHANCE FOR SEVERE STORMS. A FEW THUNDERSTORMS MAY PRODUCE BRIEF
STRONG WINDS TO 50 MPH THIS AFTERNOON AND EARLY EVENING. THE PRIMARY
THREAT FROM THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE HEAVY
RAINFALL.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUL 9.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
THE PERSISTENT...DEEP MOISTURE IN THE ATMOSPHERE... AND THE SLOW
MOVEMENT OF THE SHOWERS AND THUNDERSTORMS... WILL AGAIN SUPPORT
LOCALLY HEAVY RAINFALL. A WEAK UPPER LEVEL CIRCULATION OVER EAST
CENTRAL OKLAHOMA WILL GENERATE SHOWERS AND ISOLATED THUNDERSTORMS
THIS MORNING... WITH HEAVIEST RAINS BEING GENERALLY NORTH OF
INTERSTATE 40 AND ALONG AND EAST OF INTERSTATE 35. ELSEWHERE... A
WEAK COLD FRONT OVER NORTHERN OKLAHOMA THIS MORNING WILL MOVE SLOWLY
SOUTH DURING THE DAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE MAINLY
NEAR AND SOUTH OF THE FRONT. BY THIS EVENING... THE MAIN THREAT AREA
FOR HEAVY RAIN WILL LIKELY BE ACROSS THE SOUTHERN HALF OF OKLAHOMA
INTO WESTERN NORTH TEXAS AS THE COLD FRONT CONTINUES TO SLIP SOUTH.
SEE THE FLASH FLOOD WATCH PRODUCT FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
ONGOING SHOWER AND THUNDERSTORM ACTIVITY FRIDAY MORNING WILL
MAINTAIN THE POTENTIAL FOR HEAVY RAIN AND FLOODING MAINLY OVER
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. ALTHOUGH RAIN CHANCES
WILL DECREASE BY FRIDAY NIGHT... THERE WILL BE AT LEAST A SLIGHT
CHANCE FOR THUNDERSTORMS OVER PORTIONS OF THE AREA THROUGH
WEDNESDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY NOON
TODAY.
CJSIn the hours before
Special weather statement, Jul 8, 4:42 AM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
542 AM CDT THU JUL 8 2010
OKZ015-016-081100-
DEWEY OK-CUSTER OK-
542 AM CDT THU JUL 8 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR EASTERN CUSTER AND EASTERN
DEWEY COUNTIES.
AT 537 AM CDT...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS OVER
EASTERN PORTIONS OF DEWEY AND CUSTER COUNTIES WERE PRODUCING
MODERATE TO HEAVY RAIN. RAINFALL RATES TO NEAR ONE INCH PER HOUR ARE
POSSIBLE. THE ACTIVITY WAS SHOWING LITTLE MOVEMENT.
HAZARDS INCLUDE...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3598 9863 3553 9865 3555 9899 3613 9899
3616 9864
CJSSpecial weather statement, Jul 8, 4:49 AM CST, 4 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
549 AM CDT THU JUL 8 2010
OKZ035-036-081115-
JACKSON OK-KIOWA OK-
549 AM CDT THU JUL 8 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHEAST JACKSON AND
WESTERN KIOWA COUNTIES.
AT 546 AM CDT...SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM
LONE WOLF TO JUST WEST OF SNYDER WERE PRODUCING MODERATE TO HEAVY
RAINFALL RATES UP TO NEAR ONE INCH PER HOUR. THE ACTIVITY WAS
SHOWING LITTLE MOVEMENT.
HAZARDS INCLUDE...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3506 9913 3460 9892 3461 9900 3464 9900
3464 9908 3462 9908 3464 9921 3481 9928
3482 9924 3485 9930 3489 9932 3490 9929
3492 9929 3496 9933 3499 9933
CJSSpecial weather statement, Jul 8, 4:52 AM CST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
552 AM CDT THU JUL 8 2010
TXZ083-084-081115-
HARDEMAN TX-FOARD TX-
552 AM CDT THU JUL 8 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN FOARD AND HARDEMAN
COUNTIES.
AT 550 AM CDT...SHOWERS AND ISOLATED THUNDERSTORMS OVER HARDEMAN AND
NORTHERN FOARD COUNTIES... INCLUDING THE QUANAH AREA... WERE
PRODUCING MODERATE TO HEAVY RAINFALL RATES UP TO ONE INCH PER HOUR.
THE ACTIVITY WAS MOVING SLOWLY TO THE NORTH.
HAZARDS INCLUDE...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3424 10002 3426 10000 3434 10001 3449 9998
3429 9957 3398 9966 3402 10006
CJSSpecial weather statement, Jul 8, 5:31 AM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
631 AM CDT THU JUL 8 2010
OKZ035-036-081200-
JACKSON OK-KIOWA OK-
631 AM CDT THU JUL 8 2010
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN JACKSON AND
SOUTHWEST KIOWA COUNTIES.
AT 629 AM CDT... SHOWERS AND ISOLATED THUNDERSTORMS EXTENDING FROM
ALTUS-LUGERT LAKE... TO BLAIR... TO JUST NORTHWEST OF SNYDER WERE
PRODUCING MODERATE TO HEAVY RAINFALL RATES UP TO NEAR ONE INCH PER
HOUR. THE ACTIVITY WAS SHOWING LITTLE MOVEMENT.
HAZARDS INCLUDE...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LAT...LON 3472 9943 3481 9936 3481 9924 3484 9926
3487 9931 3495 9926 3478 9896 3464 9907
3463 9909 3462 9909
CJSFlash Flood, Foard
- When
- July 8, 9:44 AM CST to 11:15 AM CST
- Where
- Foard County, 0.06 mi W of Thalia to 0.97 mi N of Thalia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.980, -99.541
Highway 70 had to be closed briefly 11 miles east of Crowell due to high water.
Flash Flood, Hardeman
- When
- July 8, 10:00 AM CST to 11:15 AM CST
- Where
- Hardeman County, 0.4 mi N of Copper Breaks St Pk to 2.49 mi WSW of Quanah
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 34.116, -99.741
Several locations along Highway 6 south of Quanah, as well as Highway 287 east of Quanah had to be closed briefly due to high water.
Flash Flood, Baylor
- When
- July 8, 11:15 AM CST to 12:30 PM CST
- Where
- Baylor County, 0.69 mi N of Seymour to 3.13 mi E of Seymour
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.600, -99.260
Several spots along Highway 277 from Seymour toward the Baylor/Knox county line had to be closed due to high water. No damage was reported with the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Texas, July 8 to 31, 2010$38 million · 1 event
- Flood in Texas, July 8 to 11, 2010$5.3 million · 1 event
- Hail and Damaging Winds in Virginia, July 8 to 9, 2010$408,000 · 50 kt wind · 7 events
- Flooding in Iowa, July 8 to 9, 2010$300,000 · 2 events
- Flood in Iowa, July 8, 2010$250,000 · 1 event
- Flash Flood in Alabama, July 8, 2010$100,000 · 1 event
- Flash Flooding in Oklahoma, July 8 to 9, 2010$35,000 · 10 events
- Damaging Winds and Lightning Strike in North Carolina, July 8, 2010$35,000 · 50 kt wind · 7 events
- Damaging Wind and Lightning Strike in Indiana, July 8, 2010$27,000 · 50 kt wind · 3 events
- Damaging Winds in South Carolina, July 8, 2010$19,000 · 52 kt wind · 4 events
- Damaging Wind in Maryland, July 8, 2010$20,000 · 50 kt wind · 1 event
- Flash Flood in Texas, July 8, 2010$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254370, 254387, 254384.